New Issue!

Fall '15 Issue ADDitude magazine Start with the annual Success-at-School issue when you subscribe now!


Yes, when the Adderall XR starts wearing off on weekdays many people report they get sleepy, irritable, cranky, impatient.  Then when/if they decide that they only “need” to be more focused, alert, and “with it” for their employers and skip meds on weekends there is a very real withdrawal syndrome that goes along with it.

It sounds like it is your husband who has made the decision that taking meds on weekends isn’t necessary, not his MD, right?  There are some MDs who advocate or encourage skipping weekends on the mistaken belief that it will prevent “tolerance” from happening, but more MDs are finding that notion is outdated and that it didn’t take into consideration the horrible and very real problem with withdrawal on weekends exactly like you’ve described.

The thing to find out while waiting for that MD appt months away is why he “hates” taking them on the weekend.  Why (I presume) he also “hates” taking them during the week but does anyway…what does he “hate” about the drugs specifically (and are those things that might not be a problem if there’s a different drug used).  Unfortunately, many people just hate the “idea” of taking them.  When that is the case finding a “better drug” won’t change anything.

Posted by BC on Feb 15, 2014 at 11:59pm

I can’t believe your husband would RATHER not be on meds!  My husband hates that being sleepy feeling just for the very reason you say, he can’t then play with or interact with the kids.  He attributes it to a diabetic not taking their meds.  The “taking a break” model I believe is on the way out, for some of the reasons you mention and also that the medical community is now seeing there is no real benefit to taking a break any more than there would be to taking a break on your insulin if you were a diabetic.

And if you could get him to take some suppliments that might help. My husband survived for years taking giant doses of vitamins before he was diagnosed and started meds.  He still takes vitamins - it is not an either or proposition.  You should both be doing EVERYTHING that would help not just a few things.  That is like only dusting one room and then declaring your whole house clean.

Posted by YellaRyan on Feb 16, 2014 at 12:35am

It’s about time people start dealing with this ‘rebound’ thing head-on.  adderall is an amphetemine AKA speed.  As doctors describe ‘rebound’ from this drug, it is remarkably similar to ‘withdrawal’....

Changes in vernacular does not change symptoms. 

I too take weekend vacations - about every third one.  It’s hell but I don’t develop tolerance and can stay on a comparativly low dose.  After taking this stuff for longer than a decade, I think I know myself and how I respond to this drug.  I now do well with 15-20 mgs… I used to take 40 - 60.  Yes, WITHDRAWAL is tough.  Long term, tolerance is worse.

What do I do?  Stay the he!! away from people.  I’m down right ugly when I am taking my med vacations.

Posted by LakeLife on Feb 16, 2014 at 1:32pm


The vernacular describes two different SITUATIONS which produce the same symptoms.  That constellation of symptoms when it occurs during the time a dose is wearing off is REBOUND; when it occurs due to skipping a dose altogether it is WITHDRAWAL.

Your snarky response makes me wonder if you’re on a med vacation this weekend—staying away from real people but taking out your dysphoria on anonymous people online.

It’s a shame that there are still some very die-hard proponents of the med holiday theory.  Research conducted into proving/disproving the existence of tolerance shows that tolerance is a very rare occurrence if it occurs at all.  Experts who’ve looked at this body of research have attempted to explain why it is that people who take a med holiday are convinced otherwise and have postulated that for those who believe (think) tolerance is happening or could happen should be advised to take a med holiday so that they can prove to themselves that the med is still working.  Once they’ve witnessed for themselves the huge difference between being on the meds and off the meds they’ll stop erroneously thinking they were developing a tolerance to it.

It’s a shame that every few weeks you feel the need to re-prove this to yourself (and any other people who may have the misfortune of crossing your path).  It’s a shame because the research just isn’t there which would indicate that taking these periodic med holidays is actually preventing tolerance from happening—unless, of course, you are one of those “rare” occurrences where tolerance could actually be an issue.

It would be helpful to all if you would modify your message a bit so as not to make it seem like the general masses should all take a med holiday (and everybody around them just needs to take cover when they do).

The “proof” that you give which seems to suggest the validity of your conclusion—that you are now taking lower doses than you were at one time…well, if you’d like we can debate the science behind that observation and whether it truly shows causation (versus correlation) when taking into account what we know about the pharmacokinetics of these drugs.  It could be an interesting debate!

Posted by BC on Feb 16, 2014 at 9:45pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »
ADHD Toolbox
» Read ADDitude Special Reports
» Download Free ADHD Printables
» Find ADHD Coaches and Doctors
» Research ADHD Schools and Camps
» Join ADHD Groups and Attend Events